Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 19, NWS Bismarck, ND

June 13, 1999Morton County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 13, 1999, 3:12 PM MDT for Morton County, North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 1999, 3:12 PM MDT (21:12 UTC)
Expired
Jun 13, 1999, 4:00 PM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, ND

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:00 PM MDTHail 1.5Mandan, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 132112 RRA
TORBIS
NDC059-132200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM MDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 400 PM MDT

* AT 312 PM MDT...RADAR DETECTED A TORNADO 2 MILES NORTHWEST OF ST.  
  ANTHONY...OR ABOUT 15 MILES SOUTHWEST OF BISMARCK...MOVING         
  SOUTHEAST AT 30 MPH. A SECOND TORNADO WAS DECTECTED 7 MILES        
  SOUTHWEST OF NEW SALEM OR ABOUT 30 MILES WEST OF MANDAN. 

* THE TORNADO WILL BE NEAR...
  ST. ANTHONY AT 305 PM MDT
  BREIEN AT 355 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4673 10089 4671 10114 4681 10127 4682 10154
          4642 10095 4646 10063

&
NOAH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:55 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 13, 2:55 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT SUN JUN 13 1999

...DELAYED...AND SHORT...DUE TO SEVERE WEATHER...

UPPER LOW TO NE WILL CONTINUE TO PLAGUE ND NEXT TWO DAYS. H5 COOL
POOL OF -20 DEG C MOVING THROUGH ND NOW CAUSING ISOLATED TSRA...SOME
WITH 3/4 INCH HAIL AND TORNADOES. H5 THERMAL TROF IS THROUGH STATE
FOR MONDAY BUT WITH WEAK VORT AND SOME DAYTIME HEATING WILL EXPECT
STEEP LAPSE RATES AGAIN...INCLUDED SMALL AFTERNOON POPS. ETA ALSO
INDICATED AREA UVV INTO ISN AND SHIFTING SE FOR THE AFTERNOON.
ANOTHER H5 THERMAL TROF FOR TUESDAY AFTERNOON WITH LIFTEDS GOING TO
NEAR ZERO. INCLUDED SMALL POPS TUESDAY AS WELL. EXTENDED BRINGS H5
RIDGE INTO THE WEST AS UPPER LOW FINALLY PULLS EAST.

.BIS...NONE.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:08 PM MDTTornado WarningBISOliver22 min
Jun 13, 2:15 PM MDTTornado WarningBISMcKenzie35 min
Jun 13, 2:24 PM MDTTornado WarningBISMorton51 min
Jun 13, 3:04 PM MDTSevere Thunderstorm WarningBISMcKenzie31 min
Jun 13, 3:44 PM MDTSevere Thunderstorm WarningBISDunn46 min
Jun 13, 4:34 PM MDTSevere Thunderstorm WarningBISSioux56 min
Jun 13, 4:42 PM MDTTornado WarningBISSioux33 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.